South Dakota, 2009Tornado and Flash Flood in South Dakota, September 2, 2009
September 2, 2009 · NWS FSD · 3 events in 3 counties and zones
Thunderstorms produced a tornado and damaging winds in Brule and Charles Mix Counties, and flash flooding in Kingsbury County in southeast South Dakota, during the afternoon and early evening of September 2nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced a tornado and damaging winds in Brule and Charles Mix Counties, and flash flooding in Kingsbury County in southeast South Dakota, during the afternoon and early evening of September 2nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 2, 2:35 PM CST, 16 minutes earlier.
Area forecast discussion, Sep 2, 2:35 PM CST, 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT WED SEP 2 2009
.DISCUSSION...
UPPER LEVEL LOW PRESSURE IS THE MAIN WEATHER STORY TONIGHT. SHOWER
AND THUNDERSTORM ACTIVITY IS EXPECTED TO REMAIN CLOSELY TIED TO THE
CENTER OF LOW. ISOLATED TO SCATTERED OVERRUNNING SHOWERS AND
THUNDERSTORMS SHOULD DIE OFF LATER THIS AFTERNOON/EARLY EVENING AS
UPPER LOW BEGINS A SEWRD SHIFT. ACTIVITY SHOULD BECOME MORE
WIDESPREAD INTO S CNTRL SD AS UPPER LOW SHIFTS OVER THIS AREA...
WHICH BASED ON VIS SAT...APPEARS TO BE DESTABILIZING. CHANCES FOR
SEVERE STORMS WILL BE CONFINED TO SFC BASED CONVECTION INTO S CNTRL
THROUGH EARLY THIS EVENING...WITH THE MAIN THREAT HAIL TO THE SIZE
OF QUARTERS. MAINLY LOOKING AT BRIEF HEAVY RAIN AND SMALL HAIL.
/LIEBL
THE UPPER LOW WILL SLIDE SOUTH ON THURSDAY MORNING. ANY SCATTERED
SHOWERS WILL BE NEAR THE MISSOURI RIVER BY MID MORNING AND SHOULD
MOVE OUT OF THE AREA BY EARLY AFTERNOON. HOWEVER...LOW LEVEL
MOISTURE WILL BE LEFT BEHIND SO EXPECT A LOT OF LOW CLOUDS THROUGH
THE AFTERNOON IN THE MISSOURI VALLEY EAST TOWARD SLB. SO KEPT
TEMPERATURES NEAR 70 FOR HIGHS. FARTHER NORTH...IT SHOULD CLEAR FOR
A BRIEF PERIOD EARLY IN THE DAY BUT WOULD EXPECT STRATOCU TO FORM
WITHIN AN HOUR OR TWO OF CLEARING LEAVING SKIES MOSTLY CLOUDY DURING
MUCH OF THE AFTERNOON. NONETHELESS WITH SOME SUN...HIGH SHOULD REACH
THE 70S. ON THURSDAY NIGHT...SKIES SHOULD CLEAR FAIRLY RAPDILY
EXCEPT NEAR THE MO RIVER WHERE CLOUDS MAY HANG THROUGH SUNSET.
BECAUSE IT IS NOT EXPECTED TO MIX OUT DURING THE AFTERNOON...THERE
WILL BE A LOT OF LOW LEVEL MOISTURE OVERNIGHT. WITH LIGHT WINDS...IT
SHOULD RADIATE AND EXPECT SOME VALLEY FOG WILL FORM AROUND
SIOUX CITY...VERMILLION AND STORM LAKE.
ANY FOG SHOULD DISSIPATE BY MID MORNING ON FRIDAY. THEN EXPECT
ANOTHER DAY WHERE CU WILL FORM IN THE AFTERNOON...ESPECIALLY IN THE
MISSOURI RIVER VALLEY WITH COOL AIR ALOFT AND WILL KEEP IN THE LOWER
70S. TEMPS WILL BE WARMEST NORTH OF I90 WITH HIGHS IN THE UPPER 70S.
ON FRIDAY NIGHT...WINDS WILL AGAIN DROP OFF...ESPECIALLY IN NW IOWA.
WHILE THERE AGAIN COULD BE SOME LOCAL FOG IN NW IA DID NOT ADD TO
GRIDS AT THIS TIME. IT SHOULD ALSO RADIATE WELL WITH LOWS IN THE
UPPER 40S AND 50S. SATURDAY WILL SEE FEW STRATO CU AND A LITTLE
WARMER TEMPERATURES WITH MORE SUNSHINE AS WINDS TURN MORE TO THE
SOUTH. SO EXPECT HIGHS IN THE 80S WEST AND MID TO UPPER 70S EAST OF
I29.
IN THE EXTENDED...LATEST GUIDANCE IS MUCH SLOWER WITH THE FRONTAL
PASSAGE FOR EARLY NEXT WEEK. ECMWF AND 06Z HAVE THE FRONT THROUGH
LATE WEDNESDAY INTO WEDNESDAY NIGHT BUT 00Z GFS ENSEMBLE CONSENSUS
IS LATE TUESDAY NIGHT INTO WEDNESDAY. HAVE GENERALLY FOLLOWED THIS
THINKING FOR THE EXTENDED AND REMOVED THE CHANCE OF PRECIPITATION
UNTIL LATE MONDAY NIGHT WEST OF THE JAMES RIVER AND ON TUESDAY AND
WEDNESDAY FOR THE REMAINDER OF THE CWA.
FOR SUNDAY...NOW EXPECTING DRY WEATHER. THE UPPER LOW IS FAIRLY
CLOSE YET AND WITH COLD AIR ALOFT EXPECT A FAIRLY PROLIFIC CU FIELD
TO DEVELOP IN THE AFTERNOON. COULD EVEN SEE AN ISOLATED SHOWER IN NW
IA BUT GIVEN UNCERTAINTY ON THE UPPER LOW POSITION DID NOT INCLUDE
AT THIS TIME. WITH THE RIDGE EXTENDING INTO THE AREA AND PRODUCING E
TO SE FLOW...HAVE LOWERED TEMPS WITH EXPECTATION THAT MIXING WILL BE
LIMITED AND COOL AIR WILL BE FILTERING INTO THE AREA FROM THE HIGH
CENTER. FOLLOWED A SIMILAR IDEA ON MONDAY ALTHOUGH WITH A FEW LESS
CLOUDS IN THE EAST AND MORE IN THE WEST AS UPPER LEVEL MOISTURE
INCREASES. FOR MONDAY THROUGH WEDNESDAY...HAVE A GRADUAL INCREASE
IN THE CHANCE OF PCPN. ALSO INCREASED CLOUDS...EVEN AHEAD OF THE
FRONT AS STRATUS MAY EVENTUALLY COME INTO THE AREAS AS MOISTURE FROM
THE LOWER MISSISSIPPI VALLEY IS ADVECTED IN. WENT COOLER ON
WEDNESDAY WITH EXPECTATION OF COLD AIR ADVECTION AND DECENT CLOUD
COVER...ESPECIALLY ALONG AND EAST OF I29. /SCHUMACHER
&&
.AVIATION...
AN UPPER LEVEL LOW WILL PRODUCE WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS OVER SE SD THIS EVENING. A FEW STRONGER STORMS ARE
POSSIBLE TOWARD 9V9 AND ICR EARLY THIS EVENING. UPPER LOW TO SLOWLY
SHIFT SE INTO NE NEBRASKA LATER TONIGHT. MAINLY MVFR TO VFR THIS
AFTERNOON AND EVENING...BUT COULD BE WIDESPREAD IFR LATE
TONIGHT...MAINLY WEST OF INTERSTATE 29./LIEBL
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
Hazardous weather outlook, Sep 2, 10:38 AM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 AM CDT WED SEP 02 2009
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1138 AM CDT WED SEP 02 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD EAST
ACROSS MUCH OF THE AREA THIS AFTERNOON. SHOWERS AND THUNDERSTORMS
WILL BECOME MORE WIDESPREAD LATE THIS AFTERNOON OVER SOUTH
CENTRAL SOUTH DAKOTA...IN ASSOCIATION WITH AN UPPER LEVEL AREA OF
LOW PRESSURE. THERE IS A SMALL CHANCE FOR THUNDERSTORMS IN SOUTH
CENTRAL SOUTH DAKOTA TO BECOME SEVERE LATE THIS AFTERNOON AND
EARLY THIS EVENING. THE MAIN THREAT BEING HAIL TO THE SIZE OF A
QUARTER. LATER IN THE EVENING AND OVERNIGHT...SHOWERS AND
THUNDERSTORMS WILL SPREAD ACROSS PORTIONS SOUTHEAST SOUTH DAKOTA
AND NORTHWEST IOWA. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...AND WILL DECREASE IN INTENSITY THROUGH THE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM IN SOUTH CENTRAL
SOUTH DAKOTA.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
97
In the hours before
Special weather statement, Sep 2, 2:47 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
347 PM CDT WED SEP 2 2009
SDZ050-057-058-063-064-022230-
GREGORY-BRULE-AURORA-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...WAGNER...PLATTE...
LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT
347 PM CDT WED SEP 2 2009
...SPECIAL WEATHER STATEMENT...
AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
SCATTERED THUNDERSTORMS DEVELOPING ALONG THE MISSOURI RIVER.
THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF FUNNEL CLOUDS IN
THE INITIAL STAGES OF DEVELOPMENT. THE STRONGEST STORMS WERE
LOCATED SOUTHWEST OF KIMBALL AND NORTHWEST OF PLATTE.
Event by event
1 tornado, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Tornado, Brule
- When
- September 2, 2:51 PM CST to 2:55 PM CST
- Where
- Brule County, 2.59 mi WSW of Kimball Muni Arpt to 1.65 mi WSW of Kimball Muni Arpt
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 100 yd
- Reported by
- Emergency Manager
- Coordinates
- 43.740, -99.030
A tornado produced a visible dust and debris cloud, but caused no reported damage except to a few trees.
Thunderstorm Wind, Charles Mix
- When
- September 2, 3:40 PM CST
- Where
- Charles Mix County, Platte
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 43.380, -98.850
Thunderstorm winds caused tree damage, including large limbs blown down. The winds also destroyed a gazebo with a decorative lighthouse, and moved a greenhouse several feet.
Flash Flood, Kingsbury
- When
- September 2, 8:30 PM CST to 9:00 PM CST
- Where
- Kingsbury County, 5.24 mi WSW of Lake Preston Arpt to 3.71 mi E of De Smet
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 44.330, -97.470
Heavy rainfall, measured at 5.13 inches, caused flash flooding of a garage, a kitchen, and outdoor low areas.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Texas, September 2, 20092 deaths · $39,000 · 1 in hail · 3 events
- Rip Current in New Jersey, September 2, 20091 death · 1 event
- Heavy Rain in Kentucky, September 2, 2009$15,000 · 1 event
- Flash Flood and Heavy Rain in Florida, September 2, 20097 events
- Hail and Damaging Wind in Nebraska, September 2, 2009$500 · 1.5 in hail · 5 events
- Flash Flooding in California, September 2, 2009$5,000 · 2 events
- Hail in Colorado, September 2, 20091.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195877, 195878, 195879.